Naloxone comes as a solution (liquid) to spray into the nose. It is usually given as needed to treat opiate overdoses. Each naloxone nasal spray contains a single dose of naloxone and should be used only once.
You will probably be unable to treat yourself if you experience an opiate overdose. You should make sure that your family members, caregivers, or the people who spend time with you know how to tell if you are experiencing an overdose, how to use naloxone nasal spray, and what to do until emergency medical help arrives. Your doctor or pharmacist will show you and your family members how to use the medication. You and anyone who may need to give the medication should read the instructions that come with the nasal spray. Ask your pharmacist for the instructions or visit the manufacturer's website to get the instructions.
You should keep the nasal spray available at all times in case you experience an opioid overdose. Be aware of the expiration date on your device and replace the spray when this date passes.
Naloxone nasal spray may not reverse the effects of certain opiates such as buprenorphine (Belbuca, Buprenex, Butrans) and pentazocine (Talwin) and may require additional naloxone doses with a new nasal spray each time.
To give the inhaler, follow these steps:
- Lay the person on their back to give the medication.
- Remove the naloxone nasal spray from the box. Peel back the tab to open the spray.
- Do not prime the nasal spray before using it.
- Hold the naloxone nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
- Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person's nose. Provide support to the back of the person's neck with your hand to allow the head to tilt back.
- Press the plunger firmly to release the medication.
- Remove the nasal spray nozzle from the nostril after giving the medication.
- Turn the person on their side (recovery position) and call for emergency medical assistance immediately after giving the first naloxone dose.
- If the person does not respond by waking up, to voice or touch, or breathing normally or responds and then relapses, give another dose. If needed, give additional doses (repeating steps 2 through 7) every 2 to 3 minutes in alternate nostrils with a new nasal spray each time until emergency medical assistance arrives.
- Put the used nasal spray(s) back in the container and out of reach of children until you can safely dispose of it.
Ask your pharmacist or doctor for a copy of the manufacturer's information for the patient.